Alert archive / New York / Beach Hazards Statements in 2024
Beach Hazards Statement 14, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Sep 1, 2024, 5:22 PM EDT for 6 counties in New York. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2024, 5:22 PM EDT (21:22 UTC)
- Expired
- Sep 2, 2024, 4:33 AM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WHUS41 KBUF 012122 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 522 PM EDT Sun Sep 1 2024 NYZ019-012230- /O.CAN.KBUF.BH.S.0013.000000T0000Z-240902T0600Z/ Chautauqua- 522 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ NYZ010-085-012230- /O.CAN.KBUF.BH.S.0013.000000T0000Z-240902T0000Z/ Northern Erie-Southern Erie- 522 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ NYZ001-002-020600- /O.NEW.KBUF.BH.S.0014.240901T2122Z-240902T0900Z/ Niagara-Orleans- 522 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Niagara and Orleans counties. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ003>005-020600- /O.NEW.KBUF.BH.S.0014.240901T2122Z-240902T1200Z/ Monroe-Wayne-Northern Cayuga- 522 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT INTO MONDAY MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe, Wayne, and Northern Cayuga counties. * WHEN...Through Monday morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ006-020600- /O.NEW.KBUF.BH.S.0014.240901T2122Z-240902T0900Z/ Oswego- 522 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Oswego county. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
2 follow-up statements
057 WHUS41 KBUF 020550 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 150 AM EDT Mon Sep 2 2024 NYZ001-002-020900- /O.CON.KBUF.BH.S.0014.000000T0000Z-240902T0900Z/ Niagara-Orleans- 150 AM EDT Mon Sep 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Niagara and Orleans counties. * WHEN...Until 5 AM EDT early this morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ003>005-021200- /O.CON.KBUF.BH.S.0014.000000T0000Z-240902T1200Z/ Monroe-Wayne-Northern Cayuga- 150 AM EDT Mon Sep 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe, Wayne, and Northern Cayuga counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ006-020900- /O.CON.KBUF.BH.S.0014.000000T0000Z-240902T0900Z/ Oswego- 150 AM EDT Mon Sep 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Oswego county. * WHEN...Until 5 AM EDT early this morning. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
007 WHUS41 KBUF 020833 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 433 AM EDT Mon Sep 2 2024 NYZ001-002-006-020945- /O.CAN.KBUF.BH.S.0014.000000T0000Z-240902T0900Z/ Niagara-Orleans-Oswego- 433 AM EDT Mon Sep 2 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ NYZ003>005-020945- /O.CAN.KBUF.BH.S.0014.000000T0000Z-240902T1200Z/ Monroe-Wayne-Northern Cayuga- 433 AM EDT Mon Sep 2 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 2:36 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 1, 2:36 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
236 PM EDT Sun Sep 1 2024
.SYNOPSIS...
A second cold front will move across the region this afternoon,
producing a round of scattered showers and a few gusty
thunderstorms. Much cooler and less humid weather will then follow
for the bulk of the upcoming work week, as a large area of Canadian
high pressure will dominate our region.
&&
.NEAR TERM /THROUGH MONDAY/...
Broken line of showers and thunderstorms developing along and ahead
of an approaching mid-level trough and secondary cold front this
afternoon, with most of the activity focused along the Saint
Lawrence Valley and the south shore of Lake Ontario. Marginally
unstable airmass ahead of the cold front will likely allow
additional convection to form across the region as the cold
front progresses through the region during the remainder of the
afternoon. Some thunderstorms may produce gusty winds, even
isolated damaging wind gusts are not out of the question with
favorable shear profiles in place with effective shear values of
40-45 knots within a well mixed environment. The greatest risk
of damaging wind gusts from the North Country into the northern
Finger Lakes where SPC has placed a Marginal Risk for severe
thunderstorms.
The mid-level trough and cold front will slide past our area
tonight, with any lingering showers ending through the evening
hours. A cooler airmass will spread into the region within the
trough with 850 mb temperatures lowering to near +4C. This will
support the development of lake effect clouds and perhaps a few
light lake induced showers south and southeast of Lake Ontario
within the northwest flow. Low temperatures will range from the
upper 40s to mid 50s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The forecast challenge this period with broad Canadian surface high
pressure crossing the Lower Great Lakes will be how low will the
mercury fall Monday night and into Tuesday morning, and will it be
cold enough for some patchy frost in the traditionally colder spots
of the Southern Tier. Save for the immediate lakeshores, our region
will lower into the 40s, with at least upper 30s possible in the
colder spots of our region.
Very plausible that with the great radiational cooling, and
lengthening of the nights that at least a spot or two of light frost
will occur. This isolated frost potential is also supportive by the
lower 10th percentile of the HREF grand ensemble that depicts
possible 35/36 degree readings in southern portions of Cattaraugus
and Allegany Counties. These same areas of the Southern Tier have
not had much meaningful rain since August 19th, allowing for drying
of the ground. In a pattern like this, the lower 10th percentile is
plausible given the recent dry stretch (that models do not
incorporate) and the great radiational cooling conditions.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A large ridge of high pressure will slowly shift northeast from the
Gulf of Maine and to the Canadian Maritimes Thursday and through the
weekend. Meanwhile, a longwave trough will dig southeast across the
Upper Midwest and Great Lakes region. While the former will continue
the stretch of fair dry weather through Thursday night, the latter
will bring increasing chances for showers and even a few
thunderstorms by Friday afternoon. This will come as the system's
elongated area of surface low pressure slides east, lifting a warm
frontal boundary followed by a pair of strong cold fronts over the
weekend. This will maintain the unsettled pattern into Saturday
night, before much cooler air behind the aforementioned fronts wraps
across the Great Lakes, possibly generating some lake effect rain
showers into Sunday morning, followed by additional diurnal showers
later on Sunday.
While guidance continues to agree on the broad strokes of how this
pattern evolves over the weekend, including at least one round of
widespread precipitation, typical long range discrepancies introduce
enough uncertainty to hold PoPs in Chc (30-50%) range until the
details come into better focus. The larger discrepancies among the
guidance packages seem to stem from when the main trough moves
southeast and interacts with a secondary area of low pressure
drifting northwards across the Southeast and Mid-Atlantic states
during the first half of the weekend. This will likely cause the
western trough to deepen and partially close off, slowing its
forward momentum and driving the colder Canadian airmass further
south, though its progression and the depth of this colder airmass
by this point remains uncertain. The 00z ECMWF and 12z GFS are now
advertising 850H temps over the lakes briefly dropping to near 0C by
Sunday morning, while the 00z CMCNH only dips to near +6 or +7C.
Owing to this cooler airmass...Temperatures initially averaging near
to a few degrees above normal Thursday through Friday will sharply
cool down again over the weekend. Highs in the 70s to near 80
Thursday and Friday should dip back into the 60s by Sunday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Broken line of showers and thunderstorms will pass through the area
from northwest to southeast through about 22z. This activity could
support a window of localized MVFR conditions, with a gusty
thunderstorm. Confidence in overall thunderstorm coverage is low.
Most showers will end by 00Z with just some lingering lake effect
clouds (and possibly a sprinkle) southeast of the lakes tonight.
Patchy lake effect clouds expected to be around 4k feet.
Outlook...
Monday through Thursday...Mainly VFR. River valley fog with
local IFR across the Southern Tier each overnight through
morning.
Friday...Mainly VFR with a chance of showers and thunderstorms.
&&
.MARINE...
Southwesterly winds will continue to near 20 knots before a
cold front crosses the lower Great Lakes by mid to late
afternoon and shifts the winds to northwest. This will support
small craft headlines on Lake Erie and Lake Ontario and the
Niagara River as outlined below. A small window of thunderstorms
will likely impact the Saint Lawrence River with gusty winds
through about 5 pm this afternoon.
By late tonight, winds will diminished some, but northwesterly
flow will remain close to small craft criteria through Monday
night producing choppy conditions.
High pressure will then build in, resulting in negligible winds
and waves Tuesday through Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
085.
Beach Hazards Statement until 2 AM EDT Monday for NYZ019.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 5 AM EDT Monday for LEZ040-041.
Small Craft Advisory until 2 AM EDT Monday for LOZ030.
Small Craft Advisory until 2 AM EDT Monday for LOZ042>044.
Small Craft Advisory until 11 PM EDT this evening for
LOZ045.
&&
SYNOPSIS...Apffel/TMA
NEAR TERM...TMA
SHORT TERM...Thomas
LONG TERM...PP
AVIATION...Apffel/TMA
MARINE...Apffel/TMAHazardous weather outlook, Sep 1, 9:45 AM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 945 AM EDT Sun Sep 1 2024 NYZ001-002-011-021345- Niagara-Orleans-Genesee- 945 AM EDT Sun Sep 1 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-021345- Chautauqua- 945 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-085-021345- Northern Erie-Southern Erie- 945 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-013-020-021-021345- Wyoming-Livingston-Cattaraugus-Allegany- 945 AM EDT Sun Sep 1 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-014-021345- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 945 AM EDT Sun Sep 1 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms this afternoon through early evening. The primary hazard is isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-021345- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 945 AM EDT Sun Sep 1 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-021345- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 945 AM EDT Sun Sep 1 2024 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms this afternoon through early evening. The primary hazard is isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-021345- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 945 AM EDT Sun Sep 1 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. There is a risk that a few thunderstorms this afternoon through early evening will produce gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:13 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 13 hr |
| Sep 1, 4:13 AM EDT | Small Craft Advisory | BUF | 24 hr |
Nearby
Beach Hazards Statements in New York, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.